Twin Cities Toxicology wishes you all a non-toxic holiday!
ACEP Toxicology Section Newsletter…
The December publication of the quarterly online ACEP Tox Section Newsletter is available. Here’s the link: http://www.acep.org/Content.aspx?id=82982. There’s a nice Twin Cities presence in this one. If you are interested in contributing to the newsletter next quarter, please let me know.
Someone asked a question about the post regarding the dialysis photosensors shutting down the machine because they sense a false blood leak into the dialysate due to the red color of hydroxocobalamin. The questioner had been previously instructed to avoid hydroxycobalamin use in the context of a patient that was potentially headed towards dialysis.
While this phenomenon has the potential for delaying dialysis, it shouldn’t prevent it completely. There is an internal machine override that an experienced dialysis nurse/tech should be familiar with. I guess it’s a slightly different issue to convince the nephrologist and dialysis nurse to actually execute the override, but I think that’s just an opportunity to use your excellent communication and teamwork skills.
Another important bit of cyanide info…
As promised, here’s another cyanide nugget for you that would prove to be important if you have to manage one of these cases. If you’re going down the road of treatment with hydroxocobalamin, you likely are dealing with a very sick patient. Almost by definition, you will have ordered a tremendous amount of information to be run through your hospital’s laboratory on this patient. You count on that information to be accurate and helpful, but once you’ve altered the makeup of the blood with the bright red antidote, this might not be the case. You have to know this and communicate it with the lab personnel.
What has been found is that hydroxocobalamin interacts in such a way that it affects all of the colorimetric testing in the lab, both on serum and urine. Most of the basic electrolytes should be ok (Ca, K, Na), but commonly affected lab values include creatinine, AST, total bilirubin, magnesium, and glucose (among others).
Another interesting phenomenon is that the lab may report the blood samples you send as hemolyzed, even if they’re not. In that scenario some labs are instructed to cancel that order, not report the numbers, and request another sample from the source. If this occurs, you could lose valuable information and time. Preventing this just comes down to simple communication; call the lab and let them know that you’re administering unique stuff that’s going to affect what they’re doing.
You have to know about this for your next cyanide exposure…
We have gained some case-based knowledge recently regarding cyanide and hydroxocobalamin. I’m going to come with a couple of tidbits of info in the next few days that will either be interesting side notes, or might make the difference between life and death during the management of this awful exposure. Today’s remarks are both the former and the latter (at least I think so).
There is case-precedence for some significant difficulty during dialysis for cyanide-exposed patients treated with hydroxocobalamin. There is a safety measure in dialysis machines that involves an infrared sensor placed in a strategic spot so that the machine will detect a “blood leak” if there are red cells getting into the dialysate. The issue is that in the clinical context above, that sensor will detect “red cells” (likely the red color of the hydroxocobalamin) leaking in where it shouldn’t. The machine reads this as a serious offense and shuts down. If you, or more likely the dialysis team, don’t know that the alarm is a false one, it could significantly delay dialysis, which by definition in this scenario might be a life saving procedure.
The published case that I know is actually a free PubMed Central article, so I can link you to it. It’s a quick read, and worth it just in case you’re ever presented with this in the future.
Shedding some light on tetrahydrozoline…
Carr ME, Engebretsen KM, et al have a manuscript in the most recent issue of Clinical Toxicology that is very interesting and really well-written. They approached a simple and potentially very useful question, and answered it in a manner that will be referenced many times in the future, both in the literature and potentially during litigation of drug-assisted assault cases.
Tetrahydrozoline, an imidazoline that is the main ingredient in many eyedrops, has been implicated in drug-assisted assault cases in the past. When ingested, its alpha-2 stimulation produces an opiate-like effect on the central nervous system (it also can cause an initial hypertension followed by hypotension…think clonidine).
Prior to their paper, there had been no good definition of what therapeutic and supratherapeutic serum and urine concentrations of tetrahydrozoline were. Now that they have defined this, there is a reference point for future cases of exposure/overdose/drugging.
As a side note, the abstract for this manuscript is one of the best-written pieces that I have come across in a while.
What’s the “toxin” in asparagus urine?
This is a topic that there is actually some debate on. And it is more heavily researched than you would have thought (or at least more than you would have hoped). Different studies reveal some different toxins, but the likely culprits are breakdown products from the asparagus, including (but probably not limited to) s-methyl thioacrylate, s-methyl-3 thiopropionate, methane ethiol, and dimethyl sulfide.
Now, what is more interesting on the topic is the debate about whether all people produce the smelly biproducts, and maybe more importantly if all people are genetically geared to smell it.
It seems like the best evidence points to humans being universal producers of at least enough of the biproducts so that everyone’s pee smells funny after eating asparagus. However, the best evidence also points to not everyone people able to detect that smell with their schnoz.
Here are three PubMed links to free articles. The first is the study demonstrating some evidence that not everyone can smell what we’re talking about. The second and third is a little back and forth about the actual making of the biproducts.
I was going to make fun of them having time to research and write about this, but then I realized that I just read the three articles and wrote this blog.
Speaking of odd urine…what causes that smell?
Yesterday I shared with you the study of the man with the purple urine from hydroxocobalamin. Today I have a urine-related question for you.
What “toxin” causes the smell in your urine after you eat asparagus?
A Man With Purple Urine…
I really like reports of simple yet interesting clinical findings. They add a little something to background knowledge, and inevitably I’m thankful that the authors thought to answer such a simple question.
The authors in this report sought to answer the question of what would happen to a patient’s urine following the administration of hydroxocobalamin. The result demonstrated hydroxocobalamin-induced chromaturia. They gave healthy volunteers the antidote (used, of course, for cyanide poisoning), and then collected their urine for seven days. They don’t make any comments on urine analysis during this time, or provide any more in depth discussion. It is just now officially documented in the PubMed-indexed literature that often times urine will go from normal to purple to red to orangish-yellow in the days after hydroxocobalamin administration.
The group that did the observational study was from the Madigan Army Medical Center in Tacoma. The full citation is Hudson M et al. A Man With Purple Urine. Clin Toxicol 2011;(early online publication).
If you ever plan on practicing medicine outside the US, you have to know a little about OPs…
Organophosphate exposures result in over 200,000 deaths worldwide annually. I find this number almost unbelievable. I have personally seen a grand total of one patient critically ill from an OP poisoning. We just don’t see them much here. Even though it’s not part of our emergency medicine or medical toxicology wheelhouse in the US, if you’re going to do work elsewhere in the world you have to keep at least a little up to date on this topic.
In the December issue of Annals, a group of authors present a study on the Test-mate Cholinesterase Field Kit for the detection of acetylcholinesterase. What they found is that the kit accurately and reliably measured cholinesterase activity over a wide range of poisoning. The editor’s capsule summary concludes that the study is relevant to clinical practice because the kit brings laboratory accuracy to regions where such laboratories are unavailable.
The full citation is: Rajapakse BN et al. Evaluation of the Test-mate CHe (Cholinesterase) Field Kit in Acute Organophosphorus Poisoning. Ann Emerg Med 2011;58:559-64.